Wake Forest University Baptist Medical Center
Study shows risk of acute pancreatitis low with statins
WINSTON-SALEM, N.C. – New research reveals that while cholesterol-lowering drugs do increase the risk of painful inflammation of the pancreas, the side effect is
relatively rare, according to Sonal Singh, M.D., from Wake Forest University School of Medicine, and colleagues.
"Acute pancreatitis is a fairly common condition and cholesterol-lowering drugs have been implicated in some cases," said Singh. "Since millions of people
around the world take these drugs, our aim was to quantify the risk." The study, reported in the current issue of Drug Safety, is the first to estimate the risk of pancreatitis from drugs such as
Lipitor® and Pravachol®, known as statins. Researchers found that while the drugs increased the risk of pancreatitis by 40 percent – the occurrence is still fairly rare. Out of every
300,000 people taking the drugs for a year, only one would be expected to develop the condition.
"Nevertheless, there are likely to be many millions of people on long-term statins, which means that scores of patients will face the serious complications of acute
pancreatitis," said Singh. Singh said the safety of commonly used medications has come under scrutiny because of post-marketing discoveries that some drugs, such as Vioxx®, have potentially
dangerous side effects. He said that drugs are initially tested in studies involving small numbers of carefully selected patients and that some side effects may not show up until millions of people begin
Singh's evidence-based study reviewed 33 spontaneous reports of statin induced pancreatitis from the Canadian Adverse Drug Event Monitoring System and 20 published case
reports. They also pooled the results from two observational studies on the association between statins and pancreatitis.
"We found that all statins can cause pancreatitis, so switching from one to another will not help," said Singh. "The data also suggest that pancreatitis can
occur after several months of statin use, suggesting that this is usually not an immediate reaction. We also found both that patients on both low and high doses developed pancreatitis. Hence starting at
a low dose of statin may not be sufficient to prevent the side effect of pancreatitis."
Other findings were that even patients on low doses were susceptible to developing the adverse effect early on, but that those on high doses weren't susceptible to
developing the reaction any earlier, suggesting that pancreatitis doesn't result from a cumulative dose of statins. Also, in most cases of pancreatitis associated with statins, the reaction is mild
and only five deaths have been reported.
Pancreatitis is an inflammation of the pancreas, a large gland behind the stomach and close to the upper part of the small intestine, which secretes digestive enzymes. Acute
pancreatitis is usually caused by gallstones or by drinking too much alcohol, but in many cases, the cause is not known. The painful condition often begins in the upper abdomen and may last for a few
Acute pancreatitis can be a severe, life-threatening illness with many complications. About 80,000 cases occur in the United States each year.